37ºF

What happens if my second vaccine dose is delayed? Can painkillers alleviate side effects?

Local 4′s Dr. Frank McGeorge answers viewer questions on the COVID vaccine

DETROIT – Many people have questions about the COVID-19 vaccine as it’s being rolled out to more people in Michigan this week.

If I was hospitalized with COVID and received Remdesivir, can I still receive the vaccine?

Yes, you can still get the vaccine if you were treated with Remdesivir, but it’s more complicated if you received either convalescent plasma or one of the monoclonal antibody treatments like Bamlanivimab. The antibodies received might interfere with, or react with the vaccine. It’s recommended to delay vaccinations for 90 days after receiving these treatments.

If I get injection number one but the second shot is delayed, what happens?

It’s recommended you get the second shot within four days of the date it’s due -- 21 days after the first dose of the Pfizer vaccine and 28 days after the first dose of the Moderna vaccine. That’s because those timeframes are what the studies that the emergency authorization relied on. It’s possible that a delayed second dose may be just as effective, we just don’t know for sure.

The current recommendation is that if you cannot get it on time, get it as soon as possible.

My second shot is due the day I leave for Florida for six days, is it better to get the second dose before I travel or is it OK to wait till I get back?”

Ideally, you should get your second shot on the day it is due. But be aware that there might be side effects while out of town, so keep your schedule tight.

Can I take Tylenol or Motrin to avoid side effects?

No. First of all, side effects take a while to appear and the medication would have likely worn off by then. Secondly, in the case of Motrin, there’s the potential it might decrease the vaccine’s effectiveness.

READ: Answering questions about efficacy of COVID-19 vaccine

Questions about coronavirus? Ask Dr. McGeorge


About the Authors: